Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 22, NWS Newport/Morehead City, NC

May 9, 2008Beaufort County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at May 9, 2008, 8:46 AM EDT for Beaufort County, Hyde County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2008, 8:46 AM EDT (12:46 UTC)
Expired
May 9, 2008, 9:30 AM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 62 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:00 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 091246
TORMHX
NCC013-095-091330-
/O.NEW.KMHX.TO.W.0022.080509T1246Z-080509T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
846 AM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  WESTERN HYDE COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 930 AM EDT

* AT 841 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EDWARD...OR
  ABOUT 15 MILES NORTHEAST OF NEW BERN...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  SOUTH CREEK BY 855 AM EDT...
  6 MILES SOUTHEAST OF RANSOMVILLE BY 900 AM EDT...
  PAMLICO BEACH AND WINSTEADVILLE BY 905 AM EDT...
  SLADESVILLE AND GERMANTOWN BY 915 AM EDT...
  ROSE BAY AND SCRANTON BY 920 AM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3536 7650 3543 7657 3540 7657 3538 7657
      3537 7660 3541 7676 3540 7677 3534 7660
      3525 7677 3534 7698 3541 7683 3540 7677
      3541 7679 3560 7643 3542 7631
TIME...MOT...LOC 1246Z 242DEG 41KT 3530 7683

$$

CULLEN
3 follow-up statements
000 
WWUS52 KMHX 091302
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
902 AM EDT FRI MAY 9 2008

NCC013-095-091330-
/O.CON.KMHX.TO.W.0022.000000T0000Z-080509T1330Z/
BEAUFORT NC-HYDE NC-
902 AM EDT FRI MAY 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR WESTERN
HYDE AND SOUTHEASTERN BEAUFORT COUNTIES...

AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR AURORA...OR ABOUT
18 MILES SOUTHEAST OF RIVER ROAD...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  SOUTH CREEK BY 920 AM EDT...
  7 MILES SOUTHEAST OF RANSOMVILLE BY 925 AM EDT...
  PAMLICO BEACH AND 7 MILES SOUTH OF WINSTEADVILLE BY 930 AM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT FRIDAY MORNING
FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3536 7650 3543 7657 3540 7657 3538 7657
      3537 7660 3541 7676 3540 7677 3534 7660
      3525 7677 3534 7698 3541 7683 3540 7677
      3541 7679 3560 7643 3542 7631
TIME...MOT...LOC 1302Z 247DEG 20KT 3530 7679

$$

CULLEN
000 
WWUS52 KMHX 091317
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
917 AM EDT FRI MAY 9 2008

NCC013-095-091330-
/O.CON.KMHX.TO.W.0022.000000T0000Z-080509T1330Z/
BEAUFORT NC-HYDE NC-
917 AM EDT FRI MAY 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR WESTERN
HYDE AND SOUTHEASTERN BEAUFORT COUNTIES...

AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SOUTH CREEK...OR 
ABOUT 18 MILES WEST OF SWANQUARTER...MOVING NORTHEAST AT 37 MPH.

THE TORNADO WILL BE NEAR...
  GERMANTOWN...7 MILES SOUTH OF SLADESVILLE...7 MILES SOUTHWEST OF
  ROSE BAY AND 9 MILES SOUTH OF SCRANTON BY 930 AM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3536 7650 3543 7657 3540 7657 3538 7657
      3537 7660 3541 7676 3540 7677 3534 7660
      3525 7677 3534 7698 3541 7683 3540 7677
      3541 7679 3560 7643 3542 7631
TIME...MOT...LOC 1317Z 254DEG 32KT 3534 7658

$$

CULLEN
000 
WWUS52 KMHX 091330
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
929 AM EDT FRI MAY 9 2008

NCC013-095-091339-
/O.EXP.KMHX.TO.W.0022.000000T0000Z-080509T1330Z/
BEAUFORT NC-HYDE NC-
929 AM EDT FRI MAY 9 2008

...THE TORNADO WARNING FOR WESTERN HYDE AND SOUTHEASTERN BEAUFORT
COUNTIES EXPIRES AT 930 AM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT FRIDAY MORNING
FOR EASTERN NORTH CAROLINA.

THE SEVERE WEATHER HAS PASSED AND THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3536 7650 3543 7657 3540 7657 3538 7657
      3537 7660 3541 7676 3540 7677 3534 7660
      3525 7677 3534 7698 3541 7683 3540 7677
      3541 7679 3560 7643 3542 7631
TIME...MOT...LOC 1329Z 254DEG 32KT 3537 7645

$$

CULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 9, 4:41 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 9, 4:41 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 AM EDT FRI MAY 9 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE W TODAY THEN STALL OVER THE
REGION TONIGHT. THE FRONT WILL DRIFT S OF THE AREA SAT. A WARM
FRONT WILL LIFT N INTO THE REGION SUN...THEN LOW PRES WILL DEVELOP
ALONG THE FRONT LATE SUN AND MOVE NE AWAY FROM THE REGION SUN
NIGHT AND MON. HIGH PRES WILL BUILD OVER THE AREA TUE AND SLIDE
OFFSHORE WED. A COLD FRONT WILL MOVE INTO THE REGION THU.

&&

.NEAR TERM /THROUGH TODAY/...
PRIMARY FOCUS FOR CONVECTION HAS REMAINED WELL TO THE NW OF REGION
CLOSER TO VORT MAX AND GOOD DIFL ALOFT. SHRA/TSRA ARE INCREASING A
BIT ACRS CNTRL NC AND WILL HAVE TO WATCH THESE AS THEY SPREAD ENE
THIS MORN. WIND FIELDS WILL REMAIN FAVORABLE FOR SVR CONVECTION
THIS MORN WITH LOW LVL JET IN THE 40 TO 50 KT RANGE. INSTAB ALSO
LOOKS DECENT WITH MSAS SHOWING LIS IN THE MINUS 3 TO 5 RANGE.
AFTER INIT CONVECTION MOVES OFF THIS MORN MAY SEE SOME ADDITIONAL
ACTVTY LATER IN THE DAY AS WILL REMAIN WARM AND UNSTABLE HOWEVER
WIND FIELDS WILL BE DECREASING. WITH SUN LATER THIS MORN INTO THE
AFTN SHLD SEE HIGHS IN THE 80 TO 85 DGR RANGE INLAND WITH 75 TO 80
CST.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
NOT MUCH PRECIP IS EXPECT TONIGHT THROUGH EARLY SUN. IF TSRA DO
DEVELOP LATER THIS AFTN THEY WILL END DURING THE EVENING. FRONT
WILL PUSH S OF REGION SAT...WITH SOMEWHAT DRIER AIR FILTERING IN
FROM THE N. SUN LOOKS ACTIVE AS FRONT LIFTS BACK N WITH LOW PRES
DEVELOPING ALONG IT. PRECIP LOOKS LIKE A GOOD BET SO WENT WITH
LIKELY POPS LATER SUN MORN INTO THE EVENING. COULD HAVE SVR THREAT
IF FRONT/DEVELOPING LOW LIFT FAR ENOUGH N FOR AREA TO GET IN WARM
SECTOR AS FORCING WIND FIELDS LOOK IMPRESSIVE. MOST OF THE PRECIP
SHLD END SUN EVENING HOWEVER WILL CONT SLIGHT TO LOW CHC POP INTO
MON AS ADDITIONAL SRT WAVES ROTATE THROUGH THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
NO CHANGES FOR EXTENDED PD. MAINLY DRY TUE AND WED AS HIGH PRES
BUILDS ACROSS. NEXT FRONT IS EXPECTED TO REACH AREA THU WITH AT
LEAST A SMALL CHC OF TSRA.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
LOW PRES LIFTING INTO VA THIS MORNING WITH TRAILING COLD FRONT
APPROACHING FROM THE WEST. MOIST SLY FLOW BRINGING WIDESPREAD MVFR
CIGS ACROSS RTES THIS MORNING WITH WINDS GUSTING TO 20-25 KT. AN
AREA OF SHRA/TSRA ACROSS CENTRAL NC WILL MOVE ACROSS RTES DURING
THE MORNING HOURS WITH A FEW STORMS POSSIBLY REACHING SEVERE
CRITERIA...MAINLY ACROSS NORTHERN RTES. ONCE MORNING CONVECTION
PASSES EXPECT MAINLY VFR CONDITIONS ACROSS RTES. BEST DYNAMICS AND
INSTABILITY EXPECTED THIS MORNING BUT COULD SEE ADDITIONAL TSRA
THIS AFTERNOON ASSOCIATED WITH FROPA. SWLY WINDS WILL CONTINUE TO
GUST UP TO 25-30 KT THROUGH THE AFTERNOON THEN SHIFT TO NW AND
EVENTUALLY NELY ACROSS MOST OF THE REGION AS THE FRONT STALLS
ACROSS FAR SRN SECTIONS OF THE CWA.

AN UPPER LEVEL SYSTEM WILL PUSH THE FRONT WELL S OF THE REGION SAT
WITH HIGH PRES BRIEFLY BUILDING INTO THE REGION SAT NIGHT. ANOTHER
POTENT LOW PRES SYSTEM PROGGED TO AFFECT THE REGION SUN AND MON.
HIGH PRES BUILDS BACK ACROSS RTES TUE.

&&

.MARINE...
MODERATE SLY WINDS WILL CONTINUE THIS MORNING AHEAD OF A COLD
FRONT BRINGING SCA CONDITIONS ACROSS THE WATERS. MODELS IN GOOD
AGREEMENT WITH SUSTAINED WINDS AROUND 20-30 KT AHEAD OF THE FRONT.
THE FRONT STALLS INVOF THE SRN WATERS TONIGHT AND EARLY SAT WITH
GRADIENTS SLACKENING. ANOTHER IMPULSE WILL PUSH THE FRONT S OF THE
REGION LATE SAT/SAT NIGHT WITH A MODERATE NLY SURGE DEVELOPING
BRINGING NLY WINDS AROUND 15-20 KT. A STRONG LOW PRES SYSTEM WILL
APPROACH FROM THE W SUN FIRST LIFTING A WARM FRONT ACROSS THE
WATERS SUN AFTERNOON FOLLOWED BY A COLD FRONT MON. MODELS DEEPEN
AN AREA OF LOW PRES AROUND ERN NC/SE VA SUN AND EXPECT SCA
CONDITIONS TO RETURN BY SUN AFTERNOON. MODEL DIFFERENCES MAINLY IN
STRENGTH AND SOMEWHAT IN THE TRACK OF THE LOW LEADING TO LOWER
CONFIDENCE IN WINDS SPEEDS AND DIRECTIONS THROUGH THE SUN/MON TIME
FRAME BUT EXPECT AT LEAST SCA CONDITIONS ACROSS THE WATERS WITH
THE POSSIBILITY OF GALE DEVELOPING...ESPECIALLY MON IN NLY FLOW AS
THE LOW DEEPENS OFF THE COAST AS IT LIFTS NE AWAY FROM THE COAST.
HAVE SCA CONDITIONS IN THE FORECAST ATTM AND WILL LET FUTURE
SHIFTS FINE TUNE THE WINDS FOR LATE IN THE WEEKEND. WAVE WATCH
LOOKS GOOD IN THE SHORT TERM WITH SEAS BUILDING UP TO 10 FT ACROSS
THE CENTRAL WATERS TODAY THEN SUBSIDING TO BELOW SCA CRITERIA
ACROSS ALL WATERS BY SAT AFTERNOON. UNDERCUT WAVE WATCH BY A FEW
FEET SUN-MON AS HAVE NOT BOUGHT INTO THE STRENGTH OF THE GFS WINDS
FOR THIS TIME FRAME YET.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ156-158.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR AMZ150.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...RF/CTC
AVIATION...SK
MARINE...SK
Hazardous weather outlook, May 9, 3:39 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 AM EDT FRI MAY 9 2008

NCZ046-047-081-090>094-098-100745-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-ONSLOW-
339 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
SOME COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE INTO SUNDAY EVENING. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

NCZ029-044-045-079-080-100745-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-
339 AM EDT FRI MAY 9 2008

...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
SOME COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE INTO SUNDAY EVENING. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

NCZ095-100745-
CARTERET-
339 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
SOME COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO.

THERE IS A MODERATE RISK OF RIP CURRENT ALONG THE BEACHES TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE INTO SUNDAY EVENING. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

NCZ103-104-100745-
OUTER BANKS DARE-OUTER BANKS HYDE-
339 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
SOME COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY INTO THIS EVENING FOR
THE SOUTH FACING BEACHES SOUTH OF CAPE HATTERAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE INTO SUNDAY EVENING. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 9, 7:27 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
727 AM EDT FRI MAY 9 2008

NCZ029-044-079-080-091>093-091215-
JONES-LENOIR-GREENE-MARTIN-PITT-BEAUFORT-CRAVEN-
727 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT...
MARTIN...GREENE...LENOIR AND JONES COUNTIES UNTIL 815 AM EDT...

AT 727 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM WINTERVILLE TO
KINSTON...MOVING NORTHEAST AT 49 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WASHINGTON AND VANCEBORO AROUND 800 AM. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE AYDEN AND GREENVILLE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. SMALL
HAIL IS ALSO POSSIBLE...IN ADDITION TO PERIODS OF MODERATE TO HEAVY
RAINFALL. MOTORISTS TRAVELING TOWARDS KINSTON...GREENVILLE...OR
WASHINGTON COULD BE IMPACTED BY THIS LINE OF STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, May 9, 7:52 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
752 AM EDT FRI MAY 9 2008

NCZ044-080-081-090-092>095-098-091230-
DUPLIN-JONES-PITT-BEAUFORT-PAMLICO-CRAVEN-WESTERN
HYDE-CARTERET-ONSLOW-
752 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...HYDE...
CRAVEN...PAMLICO...BEAUFORT...PITT...JONES AND DUPLIN COUNTIES UNTIL
830 AM EDT...

AT 752 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM WASHINGTON TO
JUST NORTH OF RICHMOND IN NORTHERN ONSLOW COUNTY...MOVING NORTHEAST
AT 49 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PUMPKIN CENTER AT
805 AM EDT...NEW BERN AT 825 AM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE HAVELOCK...JAMES
CITY...POLLOCKSVILLE...BAYVIEW...AND BAYBORO.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. SMALL
HAIL IS ALSO POSSIBLE...IN ADDITION TO PERIODS OF MODERATE TO HEAVY
RAINFALL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:47 AM EDTSpecial Marine WarningMHX88 min
May 9, 8:41 AM EDTSpecial Marine WarningMHX34 min
May 9, 9:19 AM EDTSpecial Marine WarningMHX41 min
May 9, 9:58 AM EDTSpecial Marine WarningMHX62 min
May 9, 10:47 AM EDTTornado WarningMHXDare28 min
May 9, 11:00 AM EDTSpecial Marine WarningMHX45 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.